Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 66, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 30, 2024, 12:51 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2024, 12:51 PM MST (19:51 UTC)
- Expired
- Jul 30, 2024, 2:54 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 147 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1881 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WGUS55 KTWC 301951
FFWTWC
AZC019-302300-
/O.NEW.KTWC.FF.W.0066.240730T1951Z-240730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1251 PM MST Tue Jul 30 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northwestern Pima County in southeastern Arizona...
* Until 400 PM MST.
* At 1251 PM MST, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Up to 1 inch of rain
has fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Trained spotters reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Ajo.
This includes the following Flash Flood Prone Locations...
Gibson Wash in Ajo.
This includes Route 85 between mile markers 37 and 43.
This includes the following streams and drainages...
Rio Cornez Wash, Tenmile Wash, Sikort Chuapo Wash and Gibson
Arroyo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3246 11285 3244 11281 3242 11280 3238 11282
3235 11284 3235 11291 3239 11290 3244 11288
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KJS2 follow-up statements
714
WGUS75 KTWC 302059
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
159 PM MST Tue Jul 30 2024
AZC019-302300-
/O.CON.KTWC.FF.W.0066.000000T0000Z-240730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
159 PM MST Tue Jul 30 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON FOR NORTHWESTERN PIMA COUNTY...
At 159 PM MST, trained weather spotters reported thunderstorms
producing heavy rain in Ajo. Up to 1 inch of rain has fallen. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Trained spotters reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Ajo.
This includes the following Flash Flood Prone Locations...
Gibson Wash in Ajo.
This includes Route 85 between mile markers 37 and 44.
This includes the following streams and drainages...
Tenmile Wash, Sikort Chuapo Wash, Rio Cornez Wash and Gibson
Arroyo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3246 11285 3244 11281 3242 11280 3238 11282
3235 11284 3235 11291 3239 11290 3244 11288
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GEL783
WGUS75 KTWC 302154
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
254 PM MST Tue Jul 30 2024
AZC019-302204-
/O.CAN.KTWC.FF.W.0066.000000T0000Z-240730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
254 PM MST Tue Jul 30 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN PIMA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3246 11285 3244 11281 3242 11280 3238 11282
3235 11284 3235 11291 3239 11290 3244 11288
$$
GELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:54 AM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 30, 9:54 AM MST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 954 AM MST Tue Jul 30 2024 .SYNOPSIS...Daily chances for thunderstorms continue into next week. Some storms will generate heavy rain and strong gusty winds. Temperatures will heat up a few degrees late in the week. && .UPDATE...Lingering showers are moving out of the region from early this morning convection. This was caused by a decaying complex in northern Mexico and still moving westward as of this writing. This disturbance brings today a more down day for thunderstorm activity. The 12Z upper sounding shows that area is worked over as the proper ingredients for thunderstorms are lacking. The 12z HREF confirms this downward trend for the rest of the day. But there is still at least 25-40 percent chances for thunderstorms and showers along the southern border because of better atmosphere and terrain dynamics. Tomorrow appears to be a little more active day as the high pressure moves a bit. && .PREV DISCUSSION... /issued 201 AM MST Tue Jul 30 2024/ We're seeing broad high pressure across southern tier states, with the high center consolidated east of the area. The resulting southerly flow is rather weak, but is open to moisture incursions from the south. Available moisture remains seasonably deep, with surface dewpoints in the 60s and precipitable water values ranging from about 1.2 inches east to 1.8 inches west. There's a sharp moisture gradient with moisture falling off rapidly into southern CA and northern AZ. A decaying complex drifting up from Mexico is bringing plenty of debris cloud this morning with embedded showers. A weak impulse near central Baja has been helping to enhance and organize storms across Sonora. This feature will move slowly northwest toward southern CA as high pressure rebuilds through the intermountain west over the next 72 hours. We'll keep a seasonably solid daily chance of afternoon and evening thunderstorms as this happens, with a potential up period Wednesday if that impulse has a more dominant northerly component to it's northwesterly trajectory. Ensemble means continue to have the high center reconsolidating to our north later in the week with an enhanced easterly flow before it migrates slowly toward the four corners region early next week. Keeping an eye out for easterly wave activity under that high. Eastern Pacific tropics are getting more active; we'll see if any of that comes into play the first half of August. && .AVIATION...Valid through 31/18Z. FEW-SCT clouds at or around 12k ft AGL for the rest of the day. Scattered TSRA after 30/20Z until 31/02Z with possible -SHRA in the overnight period, mainly along the International Border. Very heavy rainfall with isolated strong wind gusts to near 45 kts expected with any thunderstorm this afternoon. Otherwise winds generally westerly to northwesterly under 12kts this afternoon and light and variable in the overnight period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Elevated moisture will continue with scattered afternoon and evening showers and thunderstorms. Each day has the threat of heavy rain, localized flash flooding and strong gusty outflow winds. Outside of thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Update...Strongman Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 30, 9:09 AM MST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
909 AM MST Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM Flash Flood 11 W Bisbee 31.40N 110.10W
07/29/2024 Cochise AZ Public
Green Bush Wash flowing over roads and
private properties. Public also reported
approximately 1-3 inches of water flowing
over Highway 92.
&&
KJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 29, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Jul 29, 6:33 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 27 min |
| Jul 29, 7:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 29, 7:14 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 29, 8:33 PM MST | Flash Flood Warning | TWC | Cochise | 87 min |
| Jul 29, 9:36 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 114 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.